Pituitary apoplexy after leuprolide injection for ovum donation

Gregory Engel, Michelle Huston, Sachie Oshima, Carter Beck, Griffith Harsh, Myer H. Rosenthal, Carlos A. Camargo

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

Patients with occult pituitary adenomas infrequently present with pituitary apoplexy. Precipitation of pituitary apoplexy by gonadotropin releasing hormone or gonadotropin releasing hormone agonists has been described. The pathophysiologic mechanism by which these agents induce apoplexy remains unclear. We describe a case of pituitary apoplexy in a young woman receiving leuprolide in preparation for ovum donation. Severe hyponatremia, cerebral vasospasm and infarction, and diabetes insipidus complicated this patient's prolonged hospital course. To our knowledge, pituitary apoplexy after gonadotropin releasing hormone agonist use for ovum donation has not been previously described. The use of leuprolide or other gonadotropin releasing hormone agonists for pituitary down-regulation in conjunction with ovarian stimulation can have serious consequences in women harboring unrecognized pituitary adenomas. Thorough endocrine screening should be performed prior to initiating therapy.

Original languageEnglish (US)
Pages (from-to)89-93
Number of pages5
JournalJournal of Adolescent Health
Volume32
Issue number1
DOIs
StatePublished - Jan 1 2003
Externally publishedYes

Keywords

  • Fertility agents
  • In vitro fertilization
  • Leuprolide
  • Oocyte donation
  • Pituitary adenoma
  • Pituitary apoplexy
  • Pituitary hormones

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Public Health, Environmental and Occupational Health
  • Psychiatry and Mental health

Fingerprint

Dive into the research topics of 'Pituitary apoplexy after leuprolide injection for ovum donation'. Together they form a unique fingerprint.

Cite this